How An Everyday Medication Made Me Lose​ My Mind And Left Me Housebound

Firstly I want to apologise for the radio silence for over a month now, but I promise you I had a good reason, a very good reason.

So as most of you probably know now, I have been migraine free for almost two and a half years and I would say properly, properly headache free for say the last 6 months. Life honestly was the best it’s ever been. I was busier than ever, I felt more fulfilled than ever and healthier than ever, that was until the last four weeks when I’ll be honest, all hell broke loose.

I went from working, exercising, socialising and fully enjoying every aspect of my life again, to being an anxious mess, terribly depressed, plagued by headaches, and being brutally honest, feeling like I didn’t want to be here anymore. It really got that bad. 

And do you want to know why? You might be shocked…

bryan-minear-YWAVTqGnyjI-unsplash.jpg

The contraceptive mini-pill (also known as the progesterone-only pill).

Yes, I know, crazy right? Now some of you may be thinking why on earth would you take the pill when you adopt a more holistic approach to your health now? Again, I’ll be 100% honest with you. I had the contraceptive injection for several years before this because it stopped my periods which used to cause menstrual migraines and I was nervous to reintroduce my cycle again because I was worried about what “could” happen. Stupid I know.

So I opted to take the pill, just for six months because I was currently weaning myself off a medication which I wanted to do first, then I would reintroduce my cycle because I’ve learned to only change one thing at a time. Over the years I had tried many different hormonal contraceptives with no side effects what so ever. Literally none! Hence why I thought just 6 months of the pill wouldn’t be a problem and then I would return my cycle back to normal.

WRONG! WRONG! WRONG! WRONG! WRONG!

Worst decision of my entire life. No joke. These were the side effects that I experienced as a result of the progesterone-only pill;

  • Intense anxiety
  • Insomnia
  • Panic attacks
  • Emotional outbursts
  • Headaches
  • Dizziness
  • Depression
  • Mood swings
  • Dark thoughts and feeling as if there was no way out

I started taking the pill at the beginning of April and upon reflection, I can now see that all of these symptoms got stronger and stronger over time until they were fully in my system and at their max after three months of taking it – hence the meltdown in June.

Honestly, the scariest part was the fact I could not get a hold of my mind and my thoughts and considering I did a year’s work of CBT therapy and I had become literally a master of my mind through relentless work and struggle, this was absolutely terrifying. Nothing I did worked – Reframing, thoughts monitors, gratitude lists. Nothing! It was literally as if a dark cloud was over my head and no matter I did, I couldn’t see the light above it.

raj-eiamworakul-_cbKur5I60A-unsplash.jpg

For so long I couldn’t work out why this as all happening, but once I realised that nothing else had changed other than the pill, I just knew this was the cause. But what baffled me was the fact that I had seen three doctors and not one of them had mentioned the potential for any of these side effects.

So at that point, I went digging and I didn’t have to dig far to find out that scientific studies have shown that the progesterone-only pill has specifically been linked to symptoms of severe depression, panic attacks, and increased anxiety. [1,2] I also found several very similar stories of women who had been through the same such experiences due to this pill. [3,4]

This is simply not good enough. There are no warnings to express the detrimental mental health side effects of the pill other than hidden in the leaflet packet where it says ‘mood swings’. Mood swings? I’m sorry but that doesn’t even come close.

And do you know what my doctor said to me as I cried my eyes out in the midst of a panic attack when I asked her “why are there no warnings about this?” She simply replied, “well, it only happens to a few people”. Really? Are you serious? This is just not good enough. This could cost people their lives!

In actual fact, The Debrief carried out an investigation, surveying 1022 readers aged 18-30 and found that;

  • 93% had taken or were taking the pill
  • Of these, 45% had experienced anxiety and 45% had experienced depression
  • 58% believed that the pill had a negative impact on their mental health [4]

So I’m sorry but it doesn’t just happen to a few people. Nearly 60% of people!

close-up-drugs-medical-163944.jpg

I stopped taking this pill on 1st July so now my sanity and my life are returning more and more by the day. Slowly I have started seeing some friends, I can leave the house and I am now able to participate in work again.

And as every day passes, the dark cloud lifts more and the light above shines through brighter and brighter which I am so grateful for.

Have you had a similar experience with any contraceptives? Especially the progesterone-only pill? I would love to know…

#BirthControl #Hormones #SideEffects #MentalHealth 

Sources

  1. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6163405/
  2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6046470
  3. https://www.independent.co.uk/life-style/women/contraceptive-pill-bbc-documentary-horizon-mental-health-depression-anxiety-suicidal-thoughts-zoe-a8645151.html
  4. https://www.bbc.com/news/magazine-38575745

 

 

 

 

 

 

 

 

Advertisements

2 Comments

    1. Ah thank you, that’s so sweet of you. Yes, just when I fully had my life back, it all came crumbling down but life is full of setbacks, we just have to get back up and try again. I’m finding balance again day by day. Thank you.

      Liked by 1 person

Leave a Reply to venaalex Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s